Alert archive / Texas / High Wind Watches in 2020

High Wind Watch 8, NWS Midland/Odessa, TX

February 29, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 29, 2020, 2:20 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 1, 2020, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 2:20 AM CST (08:20 UTC)
In effect from
Mar 1, 2020, 11:00 AM CST
Expired
Mar 1, 2020, 2:32 AM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3849 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS74 KMAF 290820
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
220 AM CST Sat Feb 29 2020

NMZ027-TXZ270-271-292030-
/O.NEW.KMAF.HW.A.0008.200301T1700Z-200302T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
120 AM MST Sat Feb 29 2020

...HIGH WIND WATCH IN EFFECT FOR SUNDAY AFTERNOON...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Sunday afternoon.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations. Be especially careful driving in these mountainous 
  areas. Severe turbulence near the mountains will be hazardous 
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
293 
WWUS74 KMAF 292039
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
239 PM CST Sat Feb 29 2020

NMZ027-TXZ270-271-011100-
/O.CON.KMAF.HW.A.0008.200301T1700Z-200302T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
139 PM MST Sat Feb 29 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Sunday afternoon.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations. Be especially careful driving in these mountainous 
  areas. Severe turbulence near the mountains will be hazardous 
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
897 
WWUS74 KMAF 010832
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
232 AM CST Sun Mar 1 2020

NMZ027-TXZ270-271-012045-
/O.UPG.KMAF.HW.A.0008.200301T1700Z-200302T0100Z/
/O.NEW.KMAF.HW.W.0015.200301T1700Z-200302T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
132 AM MST Sun Mar 1 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 10 AM this morning to 6 PM MST this evening.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations. Be especially careful driving in these mountainous
  areas. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 28, 10:39 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 28, 10:39 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1039 PM CST Fri Feb 28 2020

.DISCUSSION...

&&

.AVIATION...
VFR with mid deck that will continue through the night. Wind will
generally be light overnight but tomorrow will be gusty out of the
south by afternoon.

&&

PREV DISCUSSION... /issued 240 PM CST Fri Feb 28 2020/

DISCUSSION...

An upper trough is over the eastern part of the country with upper
ridging over the western part. Temperatures today will continue to
warm up from yesterday with highs in the 60s and 70s. The warming
trend will continue into Saturday and Sunday with highs on Sunday
warming up into the 70s and 80s across most of the area. Winds will
increase out of the west with mostly zonal flow aloft on Sunday.
Strong winds will be possible across the Guadalupe Mountains Sunday
afternoon with high winds aloft mixing down to the surface. An upper
trough will dig southward along the California coast on Sunday and
Monday. Temperatures will be slightly cooler on Monday but will
still be in the 70s across most of the area.

The upper trough to the west will move eastward towards West Texas
and southeast New Mexico Monday night. Rain chances will likewise
increase in response to the increase in lift from the approaching
upper trough. The timing on the upper trough is different among the
models with the GFS being quicker than the ECMWF. An upper trough
moving over the Upper Midwest will result in a cold front moving
into the area on Tuesday. Highs on Tuesday will be cooler than the
previous day with temperatures ranging from the 50s across the NW
CWA and higher terrain to the 70s along the Rio Grande. Rain chances
will continue into Tuesday and Tuesday night across the area.
Temperatures will gradually warm up Wednesday through Friday of next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  71  48  77 /   0   0   0   0
Carlsbad                       37  76  48  74 /   0   0   0   0
Dryden                         42  74  47  83 /   0   0   0   0
Fort Stockton                  42  78  50  78 /   0   0   0   0
Guadalupe Pass                 39  67  44  63 /   0   0   0   0
Hobbs                          37  72  44  72 /   0   0   0   0
Marfa                          32  72  42  72 /   0   0   0   0
Midland Intl Airport           41  73  47  76 /   0   0   0   0
Odessa                         41  73  47  76 /   0   0   0   0
Wink                           38  77  46  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 28, 12:25 PM CST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1225 PM CST Fri Feb 28 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1225 PM CST Fri Feb 28 2020 /1125 AM MST Fri Feb 28 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds will be possible in the Guadalupe Mountains, including the
pass, and Delaware Mountains on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

05

Nearby

High Wind Watches in Texas, 2020High Wind Watches in New Mexico, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.